Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 9, 2021, 2:43 PM MDT for Custer County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 2:43 PM MDT (20:43 UTC)
- Expired
- Jul 9, 2021, 3:00 PM MDT
- In force
- 17 min
- Issued by
- NWS Pueblo, CO
County Custer County, CO
The radar
The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 3383 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518 WWUS85 KPUB 092043 SPSPUB Special Weather Statement National Weather Service Pueblo CO 243 PM MDT Fri Jul 9 2021 COZ077>079-092100- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- 243 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTHEASTERN CUSTER COUNTIES UNTIL 300 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Junkins Burn Scar, moving southeast at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Silver Cliff. LAT...LON 3824 10546 3830 10536 3820 10514 3808 10538 TIME...MOT...LOC 2043Z 328DEG 15KT 3823 10533 $$ KTS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 9, 11:34 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 9, 11:34 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1134 AM MDT Fri Jul 9 2021 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Fri Jul 9 2021 ...Hot temperatures -- potentially record-breaking -- today over the plains... ...Chance for strong thunderstorms late this afternoon and evening over the plains -- with a couple of severe wind gusts possible... ...Potential for strong northerly winds late tonight over the Interstate 25 corridor... ---Key Messages--- 1. Hot Temperatures Today... Temperatures over the plains are expected to reach around the 95-105- degree range this afternoon, with the hottest temperatures expected across the lower Arkansas Valley. The forecast high temperature for Pueblo is 105F, and the record high is 102F set in 2016. For Colorado Springs, the forecast high temperature today is 96 degrees, and the record high is 96F set in 1983. Very warm conditions are expected over the San Luis Valley as well, with the high temperature at Alamosa forecast to be 91F, and the record high is 92F set in 2003. With such hot temperatures expected today, especially over the plains, there will be elevated concern for heat-related illnesses, and extra precautions from the heat are encouraged. 2. Strong Thunderstorms Late Today... Isolated to widely scattered thunderstorms are forecast to form this afternoon from the southeast and central Colorado mountains and eastward over the Palmer Divide. During the late afternoon and evening hours, this activity is expected to spread generally southeastward to eastward. While the coverage of rainfall and lightning should be limited, this activity will be capable of producing strong -- to perhaps locally severe -- wind gusts that could extend far away from precipitation cores. The greatest chance for a couple of storms to produce severe wind gusts would be along and north of a line from Walsenburg to La Junta to Lamar between 4PM and 11PM. In addition, a few of the storms this afternoon have the potential to produce enough rainfall as they form over the mountains for localized burn-scar flash-flooding potential -- if they were to persist over a burn scar for any appreciable duration of time. 3. Strong Northerly Winds Late Tonight... A cold front is forecast to advance southward late tonight over the plains. Winds will abruptly shift to the north and strengthen in the wake of the front, particularly along the Interstate-25 corridor and especially over El Paso and Pueblo Counties. While there is much uncertainty regarding the magnitude of maximum wind gusts, localized areas of 40-50 mph wind gusts cannot be ruled out over this area after 3AM MDT -- spreading southward with time. ---Technical Discussion--- 1. Regarding Hot Temperatures Today... A midlevel anticyclone will continue to build over the central Great Basin vicinity through the day today. Heights at 500 mb could approach 600 geopotential decameters near the Utah-Arizona border. This would be in response to the amplification of the larger-scale wave pattern, resulting from phasing between a midlevel speed maximum advancing through the northern periphery of the broader anticyclonic-flow envelope, and the southwest fringes of broader troughing over the north-central/northeast states. In response to these developments, a warm-thermal ridge at 700 mb -- characterized by temperatures approaching 20C -- will extend eastward from the midlevel height ridge over the area. Such warm temperatures aloft will be manifest at the surface through strong boundary-layer mixing amid a relatively dry air mass characterized by 0.5-0.8-inch precipitable water values. Record and near-record high temperatures are expected across the plains and San Luis Valley -- as addressed in the Key Messages section -- with the hottest temperatures expected to focus across relatively lower terrain through the lower Arkansas River Valley vicinity. Despite the hot temperatures -- as dewpoints mix out into the 40s to lower 50s where temperatures become the hottest, and while overnight recovery occurs as temperatures fall into the 60s, the overall heat risk should be mitigated to some extent. Nevertheless, some concern for heat-related illnesses will exist this afternoon, and this is being addressed in the issuance of a Special Weather Statement. 2. Regarding Strong Thunderstorms Late Today... Early-morning water vapor loops depict the aforementioned midlevel speed maximum relatively well defined and currently advancing eastward across northern Nevada and Utah. As this feature rounds the northeastern periphery of the midlevel anticyclone, and the previously mentioned phasing occurs, midlevel height falls should glance northern and eastern parts of the forecast area during the late afternoon and evening hours. This is indicative of modestly more prominent forcing for ascent that will overspread the area today, and facilitate the sharpening of a surface lee trough over the Colorado plains. While tropospheric moisture content is quite limited, it will be sufficient given the presence of weakly-modified boundary layer moisture (e.g., 40s to lower 50s surface dewpoints at peak heating) to foster MLCAPE on the order of 500-750 J/kg this afternoon over the plains. As orographic circulations diurnally strengthen, convection should form over the mountains by mid afternoon -- with the greatest concentration of this activity over the southeastern/central Colorado mountains in closest proximity to midlevel height falls. Additional convective development will be possible along the surface trough extending northeastward over the Palmer Divide. Initially slow storm motions over the mountains could conditionally favor a localized burn-scar flash-flooding risk, if convection where to persist for an appreciable duration of time over a burn scar -- mainly in the 2-6PM time frame. With time through the afternoon, convective cold pools will strengthen, expand, and amalgamate in response to deep inverted-V thermodynamic profiles in the near-storm environment -- enhancing sub-cloud evaporative cooling and related downdraft strength. Convection could be sustained as it moves off the higher terrain and spreads southeast of the Palmer Divide elsewhere across the plains of southeastern Colorado -- owing to the combination of (1) the overspreading height falls and related midlevel adiabatic cooling/destabilization; and (2) midlevel-speed-maximum-related enhanced deep shear characterized by effective bulk wind differences increasing to 20-30 kt through the evening hours. Localized areas of upscale convective growth and weak convective organization may be supported in this environment, especially given the increasingly favorable kinematic parameter-space. While the marginal buoyancy and relatively dry air mass will offset significant hydrometeor-volume development in updrafts, strong DCAPE upwards of 1500-2000 J/kg would conditionally support intense/congealing cold pools -- provided sufficient coverage of convective development. Uncertainty in the coverage of convective development casts limited confidence in a more substantial strong/severe-thunderstorm risk, and a subset of convection-allowing model guidance offers very limited signal for the development of such risk. However, the overall large-scale pattern featuring midlevel height falls interfacing with substantially increased low-to-midlevel thicknesses amid adequate moisture -- offers at least some possibility for scattered strong, convectively-enhanced outflow winds to affect the southeast Colorado plains. This activity would spread southeastward to eastward from 4PM to 11PM -- perhaps extending far away from precipitation cores. The dependence of such risk on factors associated with limited resolvability by convection-permitting models -- e.g., details of convective-outflow profiles and accompanying sharp baroclinic gradients -- render at least some confidence in a higher-coverage episode of strong-wind-producing convection to evolve. Moreover, a conditional risk for a couple severe-wind gusts could occur if localized convective upscale growth were to occur -- particularly along and north of a line from Walsenburg to La Junta to Lamar. Storms are expected to either have weakened or moved east/south of the area by around or just after midnight. 3. Regarding Strong Northerly Winds Late Tonight... The aforementioned amplification of the larger-scale midlevel troughing north/east of the area will foster strengthening subsidence -- i.e., differential anticyclonic vorticity advection -- tonight behind the consolidating trough axis. Related surface pressure rises will strengthen over the northeastern Colorado plains, yielding the southward surge of a cold front late tonight over the plains portions of the forecast area. The sharpening isallobaric couplet along this boundary will be most prominent as it surges southward over El Paso and Pueblo Counties -- exhibiting some characteristics of a barrier jet and density current. In response to these developments, northerly winds will increase late tonight over the plains, with sustained speeds reaching around 15-30 mph and gusts reaching around 35 and perhaps 40 mph. However, across El Paso and Pueblo Counties owing to the factors mentioned above, localized wind gusts of 40-50 mph will be possible where the tightest pressure gradient becomes established. Confidence in such winds being achieved is limited to some extent by antecedent nocturnal cooling resulting in stabilization of the boundary layer, thus suppressing vertical mixing. .LONG TERM...(Saturday through Thursday) Issued at 420 AM MDT Fri Jul 9 2021 Main Forecast Concerns/Challenges: 1) Strong northerly winds, possibly gusting to around 50 mph or higher, across the plains early Saturday morning. 2) Heat returns early next week, with more widespread thunderstorm chances expected by mid week. Mid/Upper trough expected to dig across the central CONUS at that start of the period, helping to push a front across the area early Saturday morning. Expect this front to generally be a dry front, with precip development not really expected at this time. However, some guidance is hinting at some light showery development across the Palmer Divide. With a quick transition to northerly flow, strong and deeper upslope flow is likely though the extent of the moisture is uncertain at this time. With this uncertainty, have kept the forecast dry, but could see the northern portions of Teller and El Paso counties seeing some isolated light showers Saturday morning. Confidence is growing for a period of stronger winds/gusts across the plains Saturday with the passage of this front. The tighter gradient and strengthening flow aloft should support increasing winds and gusts across the plains, with gusts around 50 mph currently expected. Forecast sustained winds along with forecast soundings do support these higher winds/gusts and even hint at possible isolated higher gusts. Will continue to keep an eye on trends, but would not be surprised to see a few gusts approaching 60 mph across the plains Saturday morning. Winds should diminish through the day while any cloud cover scatters, as cooler high temperatures are expected. Outside of some isolated thunderstorms over and near the mountains, Sunday is appearing to be generally dry with a trend back towards more normal temps. Upper level ridging with a warming air mass is expected by early next week, with slightly above normal temps returning Monday and Tuesday. Upper level pattern then looks to transition to more zonal flow, with higher potential for mid level energy to move overhead by the middle of next week. Not only will this increase thunderstorm chances over and near the mountains, but should also support precip chances spreading across other areas of southern CO. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1126 AM MDT Fri Jul 9 2021 VFR conditions anticipated across much of the forecast area over the next 24 hrs, including the three main TAF sites of KCOS, KPUB and KALS. Isolated showers and thunderstorms will develop over the higher terrain this afternoon by 20z and will gradually drift east across the I-25 corridor. Do not feel storms will linger over the terminals long enough to warrant mention, but did continue VCSH mention for KPUB and KCOS from 20z to around 03z. Thunderstorms are expected to track east across the far eastern plains this evening. The main threat from any of these storms today will be strong gusty erratic winds, with gusts of around 40 kts. Later tonight a cold front will drop south across the Palmer Divide, producing strong northerly winds for KCOS starting at 08z, and for KPUB by 10z. Forecast has gusts to 30 kts, but there is the potential for gusts up to 45 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COHEN LONG TERM...RODRIGUEZ AVIATION...MOORE
Hazardous weather outlook, Jul 9, 11:02 AM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Fri Jul 9 2021 COZ058>089-093>099-101300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This afternoon and Tonight Near-record to record hot temperatures are expected over the plains this afternoon, with highs ranging from around 95 to 105 degrees. The hottest temperatures are expected across the lower Arkansas River Valley. These temperatures could result in heat- related illnesses, and extra precautions from the heat are encouraged. Isolated to widely scattered thunderstorms are forecast to form this afternoon from the southeast and central Colorado mountains, and eastward over the adjacent high plains. Storms will then spread east across the far eastern plains through the evening hours. The main threat from these thunderstorms will be strong wind gusts. A couple of wind gusts reaching severe criteria may also occur, especially along and north of a line from Walsenburg to La Junta to Lamar between 4PM and 11PM. A few of the storms this afternoon have the potential to produce enough rainfall for localized burn-scar flash-flooding, if they were to linger over a sensitive area. The greatest chance for burn-scar flash flooding is from 2PM to 6PM. Winds will abruptly shift to the north and strengthen later tonight, especially along the Interstate-25 corridor through El Paso and Pueblo Counties. There is the potential for these winds to gust upwards of 40-50 mph after 3AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northerly winds, possibly gusting to around 50 mph or higher, are expected across the plains early Saturday morning. Daily isolated thunderstorms will be possible over the mountains Saturday through Monday, with thunderstorm chances returning across the plains through the middle of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the central and southern mountains, and the plains this afternoon and evening. 27/SKELLY
In the hours before
Special weather statement, Jul 9, 1:59 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
159 PM MDT Fri Jul 9 2021
COZ074-075-088-092045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
159 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO...
SOUTHEASTERN COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 245
PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 17 miles south of Indian Creek on the southeastern
Spring Burn Scar, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stonewall and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3718 10519 3731 10511 3728 10478 3699 10491
3699 10495
TIME...MOT...LOC 1959Z 294DEG 9KT 3721 10507
MOORESpecial weather statement, Jul 9, 2:21 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 221 PM MDT Fri Jul 9 2021 COZ072-076>078-092045- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- 221 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over Cotopaxi, or 7 miles northeast of Hayden Pass Burn Scar, moving southeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Texas Creek, Coaldale, Cotopaxi and Hillside. LAT...LON 3839 10577 3848 10567 3830 10536 3817 10558 TIME...MOT...LOC 2021Z 314DEG 18KT 3839 10567 KTS
Special weather statement, Jul 9, 2:41 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT Fri Jul 9 2021
COZ099-092130-
Springfield Vicinity/Baca County CO-
241 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
330 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Campo, or 17 miles south of Springfield, moving
southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Campo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3700 10276 3717 10285 3724 10266 3700 10231
3699 10255
TIME...MOT...LOC 2041Z 328DEG 9KT 3716 10271
MOORESpecial weather statement, Jul 9, 2:43 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 243 PM MDT Fri Jul 9 2021 COZ077>079-092100- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- 243 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTHEASTERN CUSTER COUNTIES UNTIL 300 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Junkins Burn Scar, moving southeast at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Silver Cliff. LAT...LON 3824 10546 3830 10536 3820 10514 3808 10538 TIME...MOT...LOC 2043Z 328DEG 15KT 3823 10533 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:59 PM MDT | Special Weather Statement | PUB | Costilla | 46 min |
| Jul 9, 2:21 PM MDT | Special Weather Statement | PUB | Fremont | 24 min |
| Jul 9, 2:41 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Jul 9, 3:20 PM MDT | Special Weather Statement | PUB | Costilla | 40 min |
| Jul 9, 3:27 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 9, 4:31 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 9, 4:35 PM MDT | Special Weather Statement | PUB | Custer | 40 min |
| Jul 9, 4:36 PM MDT | Special Weather Statement | PUB | Fremont | 39 min |
| Jul 9, 5:07 PM MDT | Special Weather Statement | PUB | Costilla | 38 min |
| Jul 9, 5:16 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 9, 5:20 PM MDT | Special Weather Statement | PUB | Alamosa | 40 min |
| Jul 9, 5:36 PM MDT | Special Weather Statement | PUB | Saguache | 39 min |
| Jul 9, 5:55 PM MDT | Special Weather Statement | PUB | Pueblo | 50 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.